Serotonin syndrome in depressed patients with migraine
How concerned should clinicians be about serotonin syndrome when prescribing a triptan with a selective serotonin reuptake inhibitor (SSRI)? Some patients with migraines are also depressed. Triptans work well, but I am reluctant to prescribe them with an SSRI. Trials of amitriptyline (Elavil, Endep, Vanatrip) and other tricyclic antidepressants (TCAs) for migraine prophylaxis have failed. — Melissa Heuberger, FNP-C, McMinnville, Ore.
SSRIs, selective norepinephrine reuptake inhibitors (SNRIs), and triptans increase levels of serotonin independently. The combination of these medications can cause serotonin syndrome in some patients. The risk of this occurring is increased when starting or increasing doses of the SSRI, SNRI, or triptan. While use of triptans with SSRIs and SNRIs is not contraindicated, the FDA recommends that patients are informed of the possibility of serotonin syndrome.
Serotonin syndrome occurs when high levels of serotonin stimulate peripheral and central postsynaptic serotonin receptors. Symptoms include mental status changes, hyperactivity of the autonomic system and neuromuscular dysfunction. Symptoms may range from mild to life-threatening. TCAs have also been associated with serotonin syndrome. — Eileen F. Campbell, MSN, CRNP (154-13)